Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 88, NWS Gaylord, MI

July 31, 2002Alpena County, Presque Isle County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 31, 2002, 8:16 PM EDT for Alpena County, Presque Isle County, Michigan. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 31, 2002, 8:16 PM EDT (00:16 UTC)
Expired
Jul 31, 2002, 9:15 PM EDT
In force
59 min
Issued by
NWS Gaylord, MI
Area
Whole counties

Counties Alpena County, MI, Presque Isle County, MI

What was reported inside it

TimeReportWhereRemark
Jul 31, 9:02 PM EDTHail 0.75Ossineke, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Alpena, MI (KAPX), launched 00:00Z, 0.3 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Alpena, MI at 00:00Z on 2002-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1003 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Alpena, MI at 00:00Z on 2002-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 127 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1003 J/kg
Mixed-layer CIN
-61 J/kg
Mixed-layer LCL
1591 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
127 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.2
Supercell composite
7.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

778 
WUUS53 KAPX 010016
SVRAPN
MIC007-141-010115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
816 PM EDT WED JUL 31 2002

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ALPENA COUNTY IN NORTHEAST LOWER MICHIGAN
  PRESQUE ISLE COUNTY IN NORTHEAST LOWER MICHIGAN

* UNTIL 915 PM EDT

* AT 808 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 2 MILES NORTHWEST OF POSEN TO 
  5 MILES WEST OF LACHINE...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORMS WILL REACH...
  CATHRO AROUND 830 PM EDT
  PRESQUE ISLE AROUND 835 PM EDT
  DEVILS LAKE AROUND 840 PM EDT
  ALPENA AROUND 845 PM EDT

REMAIN INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS
STORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 80 MPH ALONG
WITH DIME SIZED OR LARGER HAIL. WINDS THIS HIGH CAN DOWN TREES AND
POWER LINES.

LAT...LON 4537 8373 4499 8394 4494 8301 4532 8280

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 3:46 PM EDT, 4 hours 30 minutes earlier.

Area forecast discussion, Jul 31, 3:46 PM EDT, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
346 PM EDT WED JUL 31 2002

SEVERAL AREAS OF CONCERN FOR TONIGHT AND THURSDAY. FIRST IS REMNANT
CONVECTION AND ASSOCIATED SHORT WAVE TROUGH MOVING ACROSS CENTRAL/
EASTERN WI LATE THIS AFTERNOON.  MODIFIED APX SOUNDING FOR 85/66
YIELDS CAPES AROUND 3000 J/KG WITH NO CAP...AS SHORT WAVE TROUGH MOVES
ACROSS THE STATE THIS EVENING AND INTERACTS WITH INSTABILITY ALREADY IN
PLACE...EXPECT TO SEE AN INCREASE IN SHOWER/THUNDERSTORM COVERAGE
ESPECIALLY ACROSS NORTHERN LOWER.  SECOND AREA OF CONCERN IS ALONG
BOUNDARY ACROSS EASTERN SD/SOUTHERN MN...DIVIDING COOL OUTFLOW AIR FROM
THIS MORNING FROM WARM/MOIST AIR ACROSS NE/IA.  LOW LEVEL JET IMPINGING
UPON THIS BOUNDARY SHOULD SET OFF ANOTHER ROUND OF CONVECTION ACROSS
SOUTHERN/CENTRAL MN NORTH OF MID LEVEL THERMAL RIDGE.  THIS CONVECTION
SHOULD WORK ITS WAY EAST ACROSS NORTHERN WI AND TOWARD THE FORECAST
AREA OVERNIGHT...AND MAY STILL BE ONGOING TOMORROW MORNING OVER PARTS
OF THE AREA ESPECIALLY ACROSS EASTERN UPPER/NORTHWEST LOWER...WHICH
WILL COMPLICATE AFTERNOON CONVECTION EVOLUTION A BIT ESPECIALLY IF
FRONT PUSHES INTO AREA PRIOR TO FRONTAL ARRIVAL. FOR TONIGHT PLAN ON
GOING WITH LIKELY POPS ACROSS EASTERN UPPER/NORTHWEST LOWER...AND
CHANCE POPS OVER NORTHEAST LOWER.  ON THURSDAY...WITH POTENTIAL FOR
SOME MORNING CONVECTION WILL GO WITH LIKELY POPS ROUGHLY NORTH OF AN
MBL-APN LINE WITH NO TIMING...AND CHANCE MORNING/LIKELY AFTERNOON
THUNDERSTORMS FOR THE REST OF THE AREA.  BEST SEVERE THREAT MAY END UP
ACROSS NORTHERN LOWER DURING THE AFTERNOON WHERE GREATEST
DESTABILIZATION IS EXPECTED.  WILL CONTINUE WITH LIKELY POPS THURSDAY
EVENING ACROSS NORTHERN LOWER AS THE FRONT SWEEPS ACROSS...FOLLOWED BY
A DRY FRIDAY WITH DIURNAL CU/SC DEVELOPMENT.

TEMPERATURES...LOWS TONIGHT WILL BE HELD UP BY CLOUDS/HIGH DEW POINTS/
SOUTHERLY WINDS...GENERALLY UPPER 60S/LOWER 70S.  FOR NOW WILL HOLD
TEMPERATURES DOWN A BIT OVER EASTERN UPPER/FAR NORTHWEST LOWER DUE TO
UNCERTAINTY ABOUT CLOUD COVER THURSDAY AFTERNOON...BUT FARTHER
SOUTHEAST WILL PUSH HIGHS INTO THE 90S.  EXPECT HIGHS TO COOL BACK INTO
THE 70S/NEAR 80 BEHIND FRONT FRIDAY.

WINDS...TONIGHT WILL SEE AN INCREASING SOUTH/SOUTHWEST GRADIENT AHEAD
OF APPROACHING COLD FRONT.  ALTHOUGH GRADIENT NOT PARTICULARLY
STRONG...925/850MB WINDS IN THE 20-30 KT RANGE SHOULD PROVIDE FOR A
GUSTY AFTERNOON THURSDAY WITH MIXING.  FRONT NOT EXPECTED TO REACH
WESTERN PORTIONS OF THE FORECAST AREA UNTIL EARLY THURSDAY EVENING...
THEN SWEEPING EAST THROUGH LOWER MICHIGAN THURSDAY NIGHT...SO WINDS
WILL SHIFT TO NORTHWEST.  DECENT CAA BEHIND FRONT WILL PROBABLY RESULT
IN STRONGER WINDS ALONG THE LAKE SUPERIOR/LAKE MICHIGAN/NORTHERN LAKE
HURON SHORELINE AREAS THURSDAY NIGHT.

SATURDAY THROUGH WEDNESDAY (EXTENDED)...SURFACE HIGH EXTENDING FROM
MICHIGAN NORTHEAST INTO WESTERN QUEBEC WILL DOMINATE SATURDAYS
WEATHER...WITH SUNNY SKIES AND SEASONABLE EARLY AUGUST TEMPERATURES. AS
FOR THE EXTENDED MRF SHOWING A COMPLETE PHASE REVERSAL THIS RUN FROM
ITS PREVIOUS RUN...NOW BUILDING A RIDGE UP INTO THE NORTHERN PLAINS AS
A TROUGH DIGS INTO THE WESTERN U.S...GETTING AWAY FROM ITS GREAT LAKES
TROUGH IDEA ON MONDAY WHICH WAS DISCOUNTED YESTERDAY.  THIS IS A HUGE
CHANGE...WITH THE MRF (SUPPORTED BY 30/12Z ECMWF RUN) NOW PUSHING 594
HEIGHTS INTO THE AREA BY MIDWEEK AND SIGNALING POTENTIAL FOR ANOTHER
PUSH OF HEAT INTO THE STATE.  ENSEMBLE MEANS ARE FLATTER WITH THE FLOW
ACROSS THE GREAT LAKES REGION (SIMILAR TO YESTERDAYS OPERATIONS RUNS)
WITH LESS DIGGING OF THE WESTERN TROUGH...ALTHOUGH THE OPERATIONAL
IDEAS ARE PROBABLY NOT TOO BAD WITH THE DTX ETAXX ALSO PUMPING THE
RIDGE INTO THE NORTHERN PLAINS.  AT THE VERY LEAST WILL START TO TREND
FORECAST HIGH TEMPERATURES UPWARD NEXT WEEK...WITH WARMER THAN NORMAL
TEMPERATURES BEYOND MONDAY.  AS FOR RAIN CHANCES...POSITION OF
BAROCLINIC ZONE ALONG SOUTHERN EDGE OF WESTERLIES WILL BE A TOUGH
CALL.  HOWEVER RAIN CHANCES SUNDAY LOOKING LESS LIKELY...SO WILL PULL
RAIN CHANCES OUT ALTOGETHER...AND JUST KEEP RAIN CHANCES IN FOR
NORTHERN LOWER MONDAY.  EVENTUALLY...SUSPECT IF HEIGHTS BEGIN TO RISE
ACROSS THE WESTERN LAKES ASSOCIATED FRONTAL BOUNDARY WILL EVENTUALLY
HAVE TO PUSH NORTH.  IN ADDITION...WILL BE GETTING CLOSER TO POTENTIAL
MCS GENESIS REGION TO THE NORTHWEST.  SO PLAN ON CARRYING RAIN CHANCES
BOTH TUESDAY AND WEDNESDAY.

COORDINATED WITH MQT/GRR/DTX.

.APX...NONE.

JPB

In the hours before

Local storm report, Jul 31, 3:37 PM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
337 PM EDT WED JUL 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0332 PM    WHITTEMORE                MI   1.00 IN HAIL
07/31/02   IOSCO                          REPORTED BY TRAINED
                                          SPOTTER

CJC
Special weather statement, Jul 31, 4:07 PM EDT, 4 hours 9 minutes before
MIZ008-015>024-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
407 PM EDT WED JUL 31 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM
WATCH FOR PORTIONS OF NORTHERN MICHIGAN...EFFECTIVE UNTIL 900 PM
EDT WEDNESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES...

IN NORTHEAST LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...MONTMORENCY AND ALPENA

IN NORTHWEST LOWER MICHIGAN
     ANTRIM...OTSEGO...CHARLEVOIX...EMMET AND LEELANAU

IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.
Special weather statement, Jul 31, 8:00 PM EDT, 16 minutes before
MIZ008-015>024-010030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
800 PM EDT WED JUL 31 2002

THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF
NORTHERN MICHIGAN HAS BEEN CANCELLED. THE WATCH IS NO LONGER IN
EFFECT FOR THE FOLLOWING COUNTIES

IN EASTERN UPPER MICHIGAN
     CHIPPEWA AND MACKINAC

IN NORTHEAST LOWER MICHIGAN
     CHEBOYGAN...PRESQUE ISLE...MONTMORENCY AND ALPENA

IN NORTHWEST LOWER MICHIGAN
     ANTRIM...OTSEGO...CHARLEVOIX...EMMET AND LEELANAU

THIS WILL BE THE LAST STATEMENT REGARDING THIS SEVERE WEATHER WATCH.
PLEASE STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION.
Local storm report, Jul 31, 8:15 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD, MI
815 PM EDT WED JUL 31 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0717 PM    2 W BLACK RIVER           MI   .75 IN HAIL
07/31/02   ALCONA

LUTZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:30 PM EDTSpecial Marine WarningAPX105 min
Aug 1, 7:57 AM EDTSpecial Marine WarningAPX63 min
Aug 1, 8:04 AM EDTSevere Thunderstorm WarningAPXChippewa, Mackinac56 min
Aug 1, 8:11 AM EDTSpecial Marine WarningAPX2 hr
Aug 1, 8:11 AM EDTSpecial Marine WarningAPX2 hr
Aug 1, 8:58 AM EDTSevere Thunderstorm WarningAPXChippewa, Mackinac62 min
Aug 1, 9:00 AM EDTSpecial Marine WarningAPX2 hr
Aug 1, 9:00 AM EDTSpecial Marine WarningAPX2 hr
Aug 1, 10:07 AM EDTSpecial Marine WarningAPX53 min
Aug 1, 10:07 AM EDTSpecial Marine WarningAPX53 min
Aug 1, 10:44 AM EDTSpecial Marine WarningAPX2 hr
Aug 1, 10:51 AM EDTSpecial Marine WarningAPX114 min
Aug 1, 10:51 AM EDTSpecial Marine WarningAPX114 min
Aug 1, 11:38 AM EDTSpecial Marine WarningAPX82 min
Aug 1, 1:22 PM EDTSpecial Marine WarningAPX53 min
Aug 1, 1:22 PM EDTSpecial Marine WarningAPX53 min
Aug 1, 1:22 PM EDTSpecial Marine WarningAPX53 min
Aug 1, 1:39 PM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix51 min
Aug 1, 1:48 PM EDTTornado WarningAPXCharlevoix27 min
Aug 1, 2:04 PM EDTSevere Thunderstorm WarningAPXOtsego41 min
Aug 1, 2:13 PM EDTSevere Thunderstorm WarningAPXCheboygan47 min
Aug 1, 2:18 PM EDTTornado WarningAPXOtsego27 min
Aug 1, 2:45 PM EDTSpecial Marine WarningAPX90 min
Aug 1, 2:45 PM EDTSpecial Marine WarningAPX90 min
Aug 1, 2:45 PM EDTSpecial Marine WarningAPX90 min
Aug 1, 3:25 PM EDTSpecial Marine WarningAPX95 min
Aug 1, 4:03 PM EDTSpecial Marine WarningAPX87 min
Aug 1, 4:09 PM EDTSevere Thunderstorm WarningAPXMackinac96 min
Aug 1, 4:17 PM EDTSevere Thunderstorm WarningAPXChippewa88 min
Aug 1, 4:55 PM EDTSpecial Marine WarningAPX80 min
Aug 1, 4:55 PM EDTSpecial Marine WarningAPX80 min
Aug 1, 4:55 PM EDTSpecial Marine WarningAPX80 min
Aug 1, 4:55 PM EDTSpecial Marine WarningAPX80 min
Aug 1, 5:03 PM EDTSpecial Marine WarningAPX87 min
Aug 1, 5:03 PM EDTSpecial Marine WarningAPX87 min
Aug 1, 5:03 PM EDTSpecial Marine WarningAPX87 min
Aug 1, 5:34 PM EDTSevere Thunderstorm WarningAPXBenzie, Charlevoix, Emmet, Leelanau56 min
Aug 1, 5:43 PM EDTSevere Thunderstorm WarningAPXMackinac47 min
Aug 1, 6:02 PM EDTSpecial Marine WarningAPX88 min
Aug 1, 6:02 PM EDTSpecial Marine WarningAPX88 min
Aug 1, 6:02 PM EDTSpecial Marine WarningAPX88 min
Aug 1, 6:13 PM EDTSevere Thunderstorm WarningAPXManistee47 min
Aug 1, 6:25 PM EDTSevere Thunderstorm WarningAPXBenzie, Grand Traverse, Leelanau50 min
Aug 1, 6:32 PM EDTTornado WarningAPXCheboygan28 min
Aug 1, 6:50 PM EDTTornado WarningAPXPresque Isle40 min
Aug 1, 6:58 PM EDTSevere Thunderstorm WarningAPXManistee47 min
Aug 1, 7:13 PM EDTSevere Thunderstorm WarningAPXGrand Traverse47 min
Aug 1, 7:25 PM EDTSpecial Marine WarningAPX95 min
Aug 1, 7:25 PM EDTSpecial Marine WarningAPX95 min
Aug 1, 7:51 PM EDTTornado WarningAPXPresque Isle39 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.